Alert archive / Hawaii / Wind Advisories in 2009

Wind Advisory 10, NWS Honolulu, HI

February 13, 20094 counties in Hawaii

NWS Honolulu, HI issued this wind advisory at Feb 13, 2009, 3:35 AM HST for 4 counties in Hawaii. It took effect at Feb 13, 2009, 6:00 PM HST. It was in force for 34 hr.

The area

The counties it named.

The facts

Issued
Feb 13, 2009, 3:35 AM HST (13:35 UTC)
In effect from
Feb 13, 2009, 6:00 PM HST
Expired
Feb 15, 2009, 3:37 AM HST
In force
34 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2009-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 225 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2009-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
225 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 131335
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
335 AM HST FRI FEB 13 2009

HIZ001>028-140245-
/O.UPG.PHFO.HW.A.0002.090214T0400Z-090216T0100Z/
/O.NEW.PHFO.WI.Y.0010.090214T0400Z-090215T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-
OAHU SOUTH SHORE-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-KAHOOLAWE-
MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-LEEWARD HALEAKALA-HALEAKALA SUMMIT-KONA-
SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA-
BIG ISLAND INTERIOR-BIG ISLAND SUMMITS-
335 AM HST FRI FEB 13 2009

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST
SATURDAY.

HIGH PRESSURE BUILDING NORTH OF THE ISLANDS WILL PRODUCE VERY
STRONG TRADE WINDS STARTING THIS EVENING...AND CONTINUING THROUGH
THIS WEEKEND. EXPECT THESE WINDS TO BE ESPECIALLY STRONG AND
GUSTY WHERE THE WIND BLOWS DOWNSLOPE ALONG THE SOUTHWESTERN...OR
LEEWARD...SIDES OF MOST ISLANDS. ALSO...EXPECT STRONG WINDS WHERE
LOCAL ACCELERATION OCCURS THROUGH VALLEYS...AROUND HEADLANDS...
AND OVER MOUNTAIN RIDGES.

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF 30 MPH WITH
HIGHER GUSTS ARE EXPECTED. THESE STRONG WINDS CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. THEREFORE...USE
EXTRA CAUTION WHILE DRIVING. ALSO...SECURE ANY LOOSE OBJECTS THAT
MAY BECOME WIND BLOWN DEBRIS DURING THIS WIND EVENT.

$$

HOUSTON
4 follow-up statements
000 
WWHW70 PHFO 140156
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
356 PM HST FRI FEB 13 2009

HIZ001>028-141400-
/O.CON.PHFO.WI.Y.0010.090214T0400Z-090215T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-
OAHU SOUTH SHORE-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-KAHOOLAWE-
MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-LEEWARD HALEAKALA-HALEAKALA SUMMIT-KONA-
SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA-
BIG ISLAND INTERIOR-BIG ISLAND SUMMITS-
356 PM HST FRI FEB 13 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SATURDAY...

HIGH PRESSURE BUILDING NORTH OF THE ISLANDS WILL PRODUCE STRONG
TRADE WINDS OF 20 TO 30 MPH WITH LOCALIZED GUSTS OF 40 TO 50 MPH
TONIGHT THROUGH SATURDAY. THESE WINDS WILL BE STRONGEST WHERE THE
WIND BLOWS DOWNSLOPE ALONG THE SOUTHWESTERN...OR LEEWARD...SIDES
OF MOST ISLANDS. ALSO...EXPECT STRONG WINDS WHERE LOCAL
ACCELERATION OCCURS THROUGH VALLEYS... AROUND HEADLANDS...AND OVER
MOUNTAIN RIDGES.

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF 30 MPH WITH
GUSTS TO 50 MPH ARE EXPECTED. THESE STRONG WINDS CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. THEREFORE...USE
EXTRA CAUTION WHILE DRIVING. ALSO...SECURE ANY LOOSE OBJECTS THAT
MAY BECOME WIND BLOWN DEBRIS DURING THIS WIND EVENT.



$$
WROE
000 
WWHW70 PHFO 141331
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
331 AM HST SAT FEB 14 2009

HIZ001>028-150245-
/O.CON.PHFO.WI.Y.0010.000000T0000Z-090215T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-
OAHU SOUTH SHORE-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-KAHOOLAWE-
MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-LEEWARD HALEAKALA-HALEAKALA SUMMIT-KONA-
SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA-
BIG ISLAND INTERIOR-BIG ISLAND SUMMITS-
331 AM HST SAT FEB 14 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
AFTERNOON...

HIGH PRESSURE BUILDING NORTH OF THE ISLANDS WILL PRODUCE STRONG
TRADE WINDS OF 20 TO 30 MPH WITH LOCALIZED GUSTS OF 40 TO 50 MPH
TODAY. THESE WINDS WILL BE STRONGEST WHERE THE WIND BLOWS
DOWNSLOPE ALONG THE SOUTHWESTERN...OR LEEWARD...SIDES OF MOST
ISLANDS. ALSO...EXPECT STRONG WINDS WHERE LOCAL ACCELERATION
OCCURS THROUGH VALLEYS... AROUND HEADLANDS...AND OVER MOUNTAIN
RIDGES.

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF 30 MPH WITH
GUSTS TO 50 MPH ARE EXPECTED. THESE STRONG WINDS CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. THEREFORE...USE
EXTRA CAUTION WHILE DRIVING. ALSO...SECURE ANY LOOSE OBJECTS THAT
MAY BECOME WIND BLOWN DEBRIS DURING THIS WIND EVENT.

$$

MORRISON
000 
WWHW70 PHFO 150011
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
211 PM HST SAT FEB 14 2009

HIZ001>015-017>021-023-027-150115-
/O.CAN.PHFO.WI.Y.0010.000000T0000Z-090215T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-
OAHU SOUTH SHORE-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-MAUI WINDWARD WEST-
MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
LEEWARD HALEAKALA-KONA-BIG ISLAND INTERIOR-
211 PM HST SAT FEB 14 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DECREASED BELOW THE ADVISORY LEVEL.

$$

HIZ016-022-024>026-028-151400-
/O.EXT.PHFO.WI.Y.0010.000000T0000Z-090215T1600Z/
KAHOOLAWE-HALEAKALA SUMMIT-SOUTH BIG ISLAND-
BIG ISLAND NORTH AND EAST-KOHALA-BIG ISLAND SUMMITS-
211 PM HST SAT FEB 14 2009

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST SUNDAY...

STRONG TRADE WINDS OF 20 TO 30 MPH WITH GUSTS AROUND 50 MPH WILL
CONTINUE TONIGHT.

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF 30 MPH WITH
GUSTS TO 50 MPH ARE EXPECTED. THESE STRONG WINDS CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. THEREFORE...USE
EXTRA CAUTION WHILE DRIVING. ALSO...SECURE ANY LOOSE OBJECTS THAT
MAY BECOME WIND BLOWN DEBRIS DURING THIS WIND EVENT.

$$
WROE
000 
WWHW70 PHFO 151337
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
337 AM HST SUN FEB 15 2009


HIZ016-022-024>026-028-151445-
/O.CAN.PHFO.WI.Y.0010.000000T0000Z-090215T1600Z/
KAHOOLAWE-HALEAKALA SUMMIT-SOUTH BIG ISLAND-
BIG ISLAND NORTH AND EAST-KOHALA-BIG ISLAND SUMMITS-
337 AM HST SUN FEB 15 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DROPPED BELOW THE ADVISORY LEVEL.

$$


MORRISON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 12, 8:30 PM HST, 7 hours 5 minutes earlier.

Area forecast discussion, Feb 12, 8:30 PM HST, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST THU FEB 12 2009

.SYNOPSIS...
STRONG HIGH PRESSURE LOCATED FAR NORTHEAST OF THE STATE WILL CAUSE
THE TRADE WINDS TO STRENGTHEN ACROSS THE ISLAND CHAIN AND THE
SURROUNDING COASTAL WATERS TONIGHT AND FRIDAY. LOW CLOUDS AND
SHOWERS CARRIED BY THESE GUSTY TRADES WILL MAINLY AFFECT WINDWARD
AND MAUKA AREAS OF THE ISLANDS. HOWEVER...THE STRONG TRADES WILL
CARRY SOME OF THESE SHOWERS OVER TO THE LEEWARD SECTIONS OF THE
SMALLER ISLANDS THROUGH THIS WEEKEND.

&&

.DISCUSSION...
A WEAK NORTH TO SOUTH ORIENTED SURFACE TROUGH APPEARS TO HAVE
SHIFTED WEST OF KAUAI THIS EVENING. A NARROW NORTHEAST TO SOUTHWEST
ORIENTED UPPER TROPOSPHERIC TROUGH IS LOCATED ABOVE THE BIG ISLAND.
BOTH OF THESE FEATURES WERE SIGNIFICANT COMPONENTS OF THE UNSTABLE
WEATHER THAT WAS EXPERIENCED ACROSS THE STATE DURING THE PAST 36 TO
48 HOURS. HOWEVER...THE ANTICIPATED REESTABLISHMENT OF THE TRADE
WINDS TO THE ALOHA STATE HAS CAUSED OUR LOCAL ATMOSPHERIC CONDITIONS
TO BECOME MORE STABLE ALREADY THIS EVENING. AS A RESULT...SATELLITE
IMAGERY AND RADAR REFLECTIVITY DATA INDICATE THAT WE HAVE LESS CLOUD
COVER AND FEWER SHOWERS OCCURRING IN THE VICINITY OF THE ISLANDS
EARLY THIS EVENING THAN WAS OBSERVED EARLIER TODAY.

SOME EXAMPLES OF THE LARGEST RAINFALL TOTALS FOR THE 12 HOUR PERIOD
ENDING AT 500 PM HST THIS AFTERNOON ON EACH ISLAND INCLUDE...2.51
INCHES AT KAPAHI ON KAUAI...3.88 INCHES AT THE POAMOHO USGS GAGE ON
OAHU...0.01 INCHES AT BOTH MAKAPULAPAI ON MOLOKAI AND AT THE LANAI 1
GAGE ON LANAI...0.68 INCHES AT KAUPO GAP ON MAUI...AND 0.33 INCHES
AT POHAKULOA KIPUKA ALALA ON THE BIG ISLAND.

THE TRADE WINDS WILL CONTINUE TO STRENGTHEN ACROSS THE ISLAND CHAIN
TONIGHT AND FRIDAY AS THE PRESSURE GRADIENT CONTINUES TO INCREASE
SOUTH OF A LARGE 1037 MB SURFACE HIGH LOCATED NEAR 36N 148W...OR
ABOUT 1200 MILES NORTHEAST OF HONOLULU. PRESSURE CHANGES AT ISLAND
STATIONS INDICATE THERE HAS BEEN A 2.0 TO 2.5 MILLIBAR PRESSURE
INCREASE COMPARED WITH 24 HOURS EARLIER. THE SURFACE HIGH IS
FORECAST TO MOVE SLOWLY WEST SOUTHWESTWARD DURING THE NEXT 24 HOURS
AND BE NEAR 33N 155W...OR ABOUT 870 MILES NORTH NORTHEAST OF
HONOLULU.

A STRONG RIDGE ALOFT WILL BUILD NORTH OF THE STATE STARTING FRIDAY.
AN UPPER LEVEL LOW IS EXPECTED TO PINCH OFF FROM THE TROUGH ALOFT
JUST SOUTH OF THE ISLANDS FRIDAY NIGHT OR SATURDAY. AS THE LOW ALOFT
MOVES WESTWARD AND THE UPPER LEVEL RIDGE BUILDS NORTH OF THE
AREA...THE ATMOSPHERE WILL BECOME MORE STABLE AND EVEN STRONGER
TRADE WIND SPEEDS WILL OCCUR OVER THE ISLANDS. AS A RESULT...WIND
ADVISORIES MAY BE REQUIRED FOR PARTS OF THE STATE. IN FACT...HIGH
WIND WARNINGS ARE POSSIBLE...ESPECIALLY FOR HALEAKALA SUMMIT ON
MAUI. THEREFORE...A HIGH WIND WATCH CONTINUES FOR ALL ISLANDS FROM
FRIDAY EVENING THROUGH SUNDAY AFTERNOON.

THE LOWER ATMOSPHERE WILL REMAIN RELATIVELY MOIST...AND THE TRADE
WINDS WILL CARRY LOW CLOUDS AND SHOWERS ACROSS WINDWARD AND MAUKA
AREAS FROM FRIDAY THROUGH THIS WEEKEND. THE STRONGER WINDS WILL ALSO
TRANSPORT SOME OF THESE SHOWERS OVER TO LEEWARD AREAS OF THE SMALLER
ISLANDS AT TIMES.

&&

.MARINE...
A SMALL CRAFT ADVISORY /SCA/ REMAINS IN EFFECT FOR ALL HAWAIIAN
WATERS. THE TRADES ARE EXPECTED TO INCREASE TO NEAR GALE FORCE ON
FRIDAY...AND THERE IS A POSSIBILITY THAT GALE WARNINGS MAY BE
REQUIRED FOR SOME OF THE WINDIER MARINE ZONES. NOTE THAT THE
HAWAIIAN OFFSHORE WATERS FORECAST...WHICH EXTENDS BEYOND 40 NAUTICAL
MILES OUT TO 240 NAUTICAL MILES FROM THE HAWAIIAN ISLANDS...
INDICATES GALE FORCE WINDS FOR FRIDAY AND FRIDAY NIGHT. WIND SPEEDS
WILL PEAK OVER THE WEEKEND...BUT THE TRADE WINDS WILL REMAIN RATHER
STRONG INTO NEXT WEEK.

THE INCREASING TRADES WILL ALSO PRODUCE LARGE WIND WAVES COMBINED
WITH A SHORT PERIOD EASTERLY SWELL THAT WILL RESULT IN SURF HEIGHTS
ABOVE THE ADVISORY THRESHOLD OF 8 FEET ALONG EAST FACING SHORES OF
MOST HAWAIIAN ISLANDS BY FRIDAY NIGHT OR SATURDAY. THEREFORE...A
HIGH SURF ADVISORY MAY BE NEEDED SOMETIME ON FRIDAY FOR THE EAST
FACING SHORES. THESE ROUGH AND CHOPPY WAVES WILL LIKELY CONTINUE
THROUGH THIS WEEKEND...AND MAY PERSIST THROUGH THE FIRST HALF OF
NEXT WEEK. THERE WILL BE A SERIES OF SMALL TO MODERATE NORTHWEST
SWELLS THROUGH EARLY NEXT WEEK...BUT THE SURF HEIGHTS ARE EXPECTED
TO REMAIN BELOW THE ADVISORY THRESHOLDS ALONG NORTH AND WEST FACING
SHORES OF ALL ISLANDS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM FRIDAY EVENING THROUGH SUNDAY AFTERNOON FOR ALL
ISLANDS.

SMALL CRAFT ADVISORY THROUGH SUNDAY AFTERNOON FOR ALL HAWAIIAN
COASTAL WATERS.

GALE WARNING FRIDAY AND FRIDAY NIGHT FOR THE HAWAIIAN OFFSHORE
WATERS.

&&

HOUSTON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 13, 4:04 AM HSTGale WarningHFO18 days

Nearby

Wind Advisories in Hawaii, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.